Cardiovascular Disease: Student/Resident Case Report Poster - Cardiovascular Disease II |

Myocardial Infarction Caused by Coronary Artery Thromboembolism in a Atrial Fibrillation Patient on Rivaroxaban FREE TO VIEW

Steve Antoine, MD; Dhruv Lowe, MD; Kegan Jessamy, MD; Obiajulu Anozie, MD; Vincent Frechette, MD
Author and Funding Information

Upstate Medical University, Syracuse, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):100A. doi:10.1016/j.chest.2016.08.108
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Cardiovascular Disease II

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Myocardial infarction (MI) is usually caused by a sudden occlusion of blood supply to cardiac muscle in the setting of atherosclerosis. Atrial fibrillation can cause a demand-supply mismatch leading to cardiac injury in the setting of rapid ventricular rate, however an embolic event to the coronary arteries secondary to atrial fibrillation is extremely rare, more so in the presence of anticoagulation. We present a unique case of coronary thromboembolic infarction in a patient with atrial fibrillation who failed anticoagulation with rivaroxaban.

CASE PRESENTATION: A 58 y/o Caucasian male with a PMH significant for HTN, non-valvular atrial fibrillation and recent embolic stroke on rivaroxaban, biologic aortic valve replacement presented with sudden onset of sub-sternal chest pain. On exam, he was diaphoretic, tachycardic with irregular pulse, and faint crackles were heard over both of his lung bases. His EKG on admission showed atrial fibrillation with RVR and 1mm ST depressions in leads V5-V6 . Troponin I on admission was elevated at 0.08. His initial management included sublingual nitroglycerin, iv metoprolol and rivaroxaban was continued. His troponin levels however trended up to 9.56 at 12hrs. Repeat EKG remained unchanged. Heparin drip was started and subsequent cardiac cath showed a complete occlusion in the distal left circumflex artery with angiographic appearance of an embolus followed by successful embolectomy; he did not have any significant atherosclerotic disease in his other vessels. Given these findings, a post cardiac-cath TEE was done which revealed a new left atrial appendage clot which wasn’t present on a prior TEE done after his ischemic stroke few months ago. He was started on Coumadin and eventually discharged home on dual antiplatelet agents aspirin and clopidogrel.

DISCUSSION: Systemic embolism is the most common major complication of atrial fibrillation. It is usually manifested as ischemic stroke, with peripheral embolization accounting for less then 10% of all embolic events1. Our case demonstrates the extremely rare scenario of cardio-cardiac embolization leading to MI. It is further made unique by the demonstration of failure of anticoagulant effect of rivaroxaban. Diagnosis is made by cardiac catheterization and demonstration of embolic clot within the vasculature, with further evidence of the origin of the clot as illustrated by the TEE. Treatment involves embolectomy followed by therapeutic anticoagulation. Our patient was switched to Coumadin and did well with INR maintained between 2 - 3.

CONCLUSIONS: Our case elicits the importance of working up non-atherosclerotic causes of MI. Further studies may also be needed to support the use of novel anticoagulants in non-valvular atrial fibrillation.

Reference #1: Go AS, Hylek EM, Chang Y, et al. Anticoagulation therapy for stroke prevention in atrial fibrillation: how well do randomized trials translate into clinical practice? JAMA 2003; 290:2685.

DISCLOSURE: The following authors have nothing to disclose: Steve Antoine, Dhruv Lowe, Kegan Jessamy, Obiajulu Anozie, Vincent Frechette

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Anticoagulation - warfarin.
Singapore Ministry of Health | 5/23/2008
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543